|VL AND Tcell increase, can I stay off meds?
Sep 3, 2000
Four months ago I was diagnosed with lactic acidosis and had to stop meds (Viramune, Zerit, DDI). (Lactate about 12 mmol/L, Co2 15, hemoglobin high.) Vomiting ceased with med cessation but moderate diarrhea continued till 2 weeks ago. Extreme fatigue, excessive sleeping, concentration & memory problems, & lipodystrophy persist. Lactate has just now normalized, hemoglobin still high. T cells started at 336, hit a low of 284 two months later when VL was 17000. Now my T cells are up to 420 and VL 35000. My question is, how long can I stay off meds if my Tcells do not fall but VL is also climbing? Due to resistances and side effects I do not have many meds to choose from, I will have to take a "nuke" and am afraid of getting lactic acidosis again, also afraid of diarrhea and nausea from the only PIs I have left, which cause those side effects and I am prone to them. I still don't feel well and want to stay off meds as long as possible to recuperate. How long can I wait? How high can I let my VL go? I was infected 5 years ago, never had an OI. Can you explain the risks of letting VL go unchecked at my levels?
| Response from Dr. Holodniy
Your viral load will probably go as high as your pre-treatment baseline (before you started any meds). Some people don't know that number because they started treatment before viral load tests were available. You have to strike a balance between recovering from these symptoms and not letting HIV replication get out of control. If your viral load has plateaued, then you can expect your CD4 count to hang in there for a while (a few weeks), before starting on the descent.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.